Dilantin and Warfarin

Publication Date: 
Tue, 11/08/2011
By: Alere Staff

A panel of experts from the American Medical Directors Association and American Society of Consulting Pharmacists have placed Dilantin on a the Top 10 medications found to interact with warfarin in the Long Term Care Setting.

While more conservative measures are recommended for concomitant use of warfarin and Dilantin than other medications, chronic use of Dilantin might justify patients use their own monitoring device for home use.

 Prothrombin time, INR, and phenytoin levels should be monitored closely. Signs and symptoms of an active bleed should be monitored daily with particular attention to the appearance and patterns of bruises. Signs of an active bleed include: coughing up blood in the form of coffee grinds (hemoptysis), gum bleeding, nose bleeds, cola- or tea-colored urine (hematuria), and black, tarry stools (hemoccult positive).

More frequent INR testing may be neccessary to determine if an interaction between Dilantin and warfarin has occured. Talk to your doctor about any medications you may be taking to avoid affecting your INR.

  1. Brown K. Top Ten Dangerous Drug Interactions in Long-Term Care. A product of the Multidisciplinary Medication Management (M3) Project of the American Medical Directors Association and the American Society of Consultant Pharmacists. http://www.scoup.net/M3Project/topten/.